Snorting Adderall: The Dangers Of Amphetamine Insufflation

Published on

Adderall is a combination of dextroamphetamine and amphetamine. It’s highly addictive and can have potentially severe side effects. If you or a loved one may be struggling with Adderall abuse or snorting Adderall, here are the dangers you need to be aware of.

Dangers Of Snorting Adderall

Adderall is a Schedule II prescription drug that works as a central nervous system stimulant. It can be helpful for treating patients who struggle with ADHD or narcolepsy, but it also has a high potential for abuse.

If a person is abusing Adderall by snorting it, the dangers can be even more severe.

A few of the biggest dangers of snorting Adderall include:

  • increased risk of addiction
  • perforation of the nasal septum
  • seizures
  • difficulty breathing or swallowing
  • risk of overdose

Adderall has also been linked to sudden death in children and teenagers, even when taken as prescribed. Unfortunately, high school students and college students may be especially at-risk for Adderall abuse. This is largely due to the widespread misconception that the drug, when abused, makes a person smarter.

Dangers And Risks Of Snorting Adderall

All amphetamines, including Adderall and Adderall XR, come with certain dangers and risks, even if they’re taken as prescribed.

In addition to the dangers listed, people who are abusing or snorting Adderall are at a higher risk for other severe side effects, including:

  • aggression
  • depression
  • motor or verbal tics
  • hallucinations and delusional thinking
  • new or worsening psychosis/mental illnesses including bipolar disorder
  • unexplained wounds, blisters, or peeling skin

These side effects, in addition to less-severe side effects, can be made worse when Adderall is snorted. Snorting any type of drug allows it to enter the bloodstream faster. This means that snorting Adderall may increase the risk of addiction and overdose.

Adderall Overdose Risk

A person can overdose on prescription stimulants like Adderall. This happens when a person takes too much of the drug, which can be easy to do when snorting it.

Since snorting leads to a fast onset of effects, the immediate effects may wear off quickly. This does not mean that gabapentin has left their system, though. They may then take more in order to feel that rush of effects, which can lead to overdose.

Adderall raises blood pressure, which can cause a person to go into cardiac arrest. This is especially true if there are pre-existing heart problems.

Since a prescription stimulant overdose can lead to life-threatening health risks like a heart attack or seizure, Adderall abuse should never be taken lightly.

Common symptoms of an Adderall overdose include:

  • restlessness
  • tremors or shaking
  • aggressive behavior
  • rapid breathing
  • irregular heart rate
  • confusion
  • aggression
  • hallucinations
  • feelings of panic
  • high fever
  • muscle pains
  • weakness
  • fainting
  • blurred vision
  • vomiting
  • diarrhea
  • sudden change in body temperature
  • coma (loss of consciousness)

If you suspect an Adderall overdose, call the poison control helpline at 1-800-222-1222 or call emergency services at 911 immediately.

Other Dangers Of Snorting Adderall

Adderall itself is a highly addictive and potentially dangerous drug, even when taken as prescribed. If someone is snorting Adderall, there are even more risks to be aware of.

Snorting drugs may lead to an increased risk of addiction because the drug is able to interact with the brain much faster than if it were taken orally. People also report experiencing a more intense high when drugs are snorted.

In addition to an increased risk of addiction, snorting Adderall can lead to severe physical side effects including permanent damage in the nasal cavity, nose, and sinuses.

Some of the more severe side effects of snorting drugs can include:

  • nasal inflammation
  • lung infections
  • sinus infections
  • ulcers
  • septum perforation
  • immune suppression

In addition to these side effects, a person may experience a runny nose, nosebleeds, a weakened respiratory system, and/or low blood supply to the blood vessels surrounding the nose after snorting drugs.

Side Effects Of Rectal Adderall Abuse

Whether Adderall is being taken as a prescription drug or recreationally, there may be some noticeable side effects. This is especially true if Adderall is being abused.

Common side effects of Adderall include:

  • headache
  • stomach ache
  • trouble sleeping
  • decreased appetite
  • nervousness
  • constipation
  • diarrhea
  • dizziness
  • chest pain
  • dry mouth
  • mood swings

These side effects are typically worsened if Adderall is being abused or taken with other drugs.

If you suspect that a loved one may be struggling with Adderall abuse, you may be able to tell.

A few common signs of substance abuse, including Adderall addiction, include:

  • weight loss
  • loss of appetite
  • aggression
  • memory loss
  • financial or relationship troubles
  • sleeping too much or not enough
  • loss of interest in hobbies
  • not showing up to work, school, or social events

Adderall abuse can lead to additional moderate to severe side effects both physically and mentally, especially if it’s being snorted.

Effects On The Brain And Body

Prescription stimulants like Adderall increase the amount of dopamine and norepinephrine in the brain, which is what creates the desirable effects of the drug. Unfortunately, these chemicals also affect blood vessels, blood pressure, heart rate, blood sugar, and breathing.

Some of the short-term effects of Adderall on the brain and body include:

  • increased blood pressure and heart rate
  • increased breathing
  • increased blood sugar
  • decreased blood flow
  • opened-up breathing passages

If Adderall is abused or taken at higher than prescribed dosages, a person may also experience high body temperature, an irregular heartbeat, and more severe side effects.

With extended use of Adderall, a person’s brain and body may develop a physical dependence on the drug. At this point, quitting Adderall becomes more difficult.

Polysubstance Abuse Snorting Adderall With Other Drugs

Snorting Adderall is dangerous for a variety of reasons, and combining this habit with other drug abuse is even riskier. Unfortunately, many people have problems with a polysubstance use disorder (abusing more than one drug at a time).

Since Adderall is a central nervous system stimulant, it’s especially dangerous to combine with other stimulants like Vyvanse.

Depressants, which have opposing effects on the body, can be equally dangerous to take with Adderall. Since the effects may cancel each other out, the person taking Adderall may be driven to take more of one or the other. This can quickly increase the risk of overdose.

Treatment Options For Adderall Abuse

Whether you or a loved one may be snorting Adderall or abusing amphetamines in other ways, there are a variety of treatment options available. Adderall abuse can be treated with both inpatient and outpatient programs.

Inpatient treatment is more immersive compared to outpatient treatment. With this program, the person will go to a detox facility and stay full-time while receiving treatment.

Generally, this is the most effective treatment option for people who struggle with severe Adderall addiction or polysubstance use disorder.

Still, inpatient treatment isn’t always the best option. Jobs, families, and other obligations may make outpatient treatment more accessible.

In an outpatient treatment program, people visit a treatment center several times weekly to get support and resources.

Whether you choose an inpatient or outpatient program, Adderall abuse treatment may include:

  • behavioral counseling
  • gradually lowering dosages
  • group or individual therapy
  • evaluation and treatment for other mental health illnesses

Get Help For Adderall Addiction Today

Quitting Adderall “cold turkey” can lead to dangerous withdrawal symptoms. For this reason, it’s best to contact an addiction treatment specialist that can work with you to decide on the best course of action.

If you or a loved one may be snorting Adderall or abusing amphetamines in any other way, don’t put off getting help. Contact an AddictionResource.net treatment specialist today to find the right treatment center and program.